Question: the female questioner says: I am a woman who tied her tubes to prevent birth and when I arrived to perform Umrah, I used pills to prevent menstruation. A small amount of brown discharge came from me before Fajr after using the pills for a week and it was the time menstruation usually discharges. When I tied my tubes under the care of female Muslim doctor who holds fast to her religion, she in informed me that what discharges from me from brown discharge outside the days of menstruation is due to stress and its ruling is not like the ruling for menstruation. This is because there is no preventative from using pills that prevent menstruation and tying one’s tubes. So is this brown discharge from menstruation or is this brown discharge from stress which occurs because establish I the night prayer? Knowing also that I have used these pills for two weeks and it has not affected me and there was no brown discharge?
Answer: “The answer to this long question is that this brown discharge does not prevent the prayer nor fast because it is not menstruation. Umm ‘Atiyyah (may Allah be pleased with her) said:
كُنَّا لَا نَعُدُّ اَلْكُدْرَةَ وَالصُّفْرَةَ بَعْدَ اَلطُّهْرِ شَيْئًا
After we were pure, we did not consider the yellow or muddy discharge to be anything (i.e. of the menses blood) [al-Bukhari]
So we say to this female questioner to pray and fast and there is no blame upon you”.
[Fatawaa al-Haram al-Makki year 1414 H. Tape no. 2b]
The Scholars advise that woman consult a reliable doctor before using such pills because they can harm the body and mix up the women’s menstruation cycle. The Permanent Committee said: “It is better not to do so until after consultation with a doctor specializing in women’s healthcare issues” [http://www.alifta.net/Fatawa/FatawaChapters.aspx?languagename=en&View=Page&PageID=157&PageNo=1&BookID=17]
Faisal bin Abdul Qaadir bin Hassan